Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 488, NWS Jackson, MS

August 5, 2005Holmes County, Yazoo County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 5, 2005, 2:32 PM CDT for Holmes County, Yazoo County, Mississippi. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2005, 2:32 PM CDT (19:32 UTC)
Expired
Aug 5, 2005, 3:30 PM CDT
In force
58 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Holmes County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 73 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 7.5 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 051932
SVRJAN
MSC051-163-052030-
/O.NEW.KJAN.SV.W.0488.050805T1932Z-050805T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
232 PM CDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HOLMES COUNTY IN CENTRAL MISSISSIPPI
  NORTHERN YAZOO COUNTY IN CENTRAL MISSISSIPPI
  THIS INCLUDES THE CITY OF YAZOO CITY

* UNTIL 330 PM CDT

* AT 232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR COXBURG...OR ABOUT 12 MILES
  NORTHEAST OF YAZOO CITY...AND MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YAZOO CITY BY 325 PM CDT

LAT...LON 3297 9011 3310 9027 3291 9046 3286 9061
      3272 9050 3268 9020 3282 9014

$$

BYB
1 follow-up statement
000 
WWUS54 KJAN 051955
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT FRI AUG 5 2005

MSC051-052005-
/O.CAN.KJAN.SV.W.0488.000000T0000Z-050805T2030Z/
HOLMES MS-
255 PM CDT FRI AUG 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR HOLMES COUNTY IS CANCELLED...

LAT...LON 3292 9013 3301 9036 3291 9046 3286 9061
      3272 9050 3279 9033 3285 9025

$$

MSC163-052030-
/O.CON.KJAN.SV.W.0488.000000T0000Z-050805T2030Z/
YAZOO MS-
255 PM CDT FRI AUG 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM CDT FOR
NORTHERN YAZOO COUNTY...

AT 246 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR EDEN...OR ABOUT 6
MILES NORTHEAST OF YAZOO CITY...MOVING SOUTHWEST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  YAZOO CITY BY 310 PM CDT

LAT...LON 3292 9013 3301 9036 3291 9046 3286 9061
      3272 9050 3279 9033 3285 9025

$$

BYB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:52 AM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 5, 10:52 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1052 AM CDT FRI AUG 5 2005

...A QUICK UPDATE TO THE TEXT FORECAST WILL BE COMING...

.DISCUSSION...MANUAL ANALYSIS THIS MORNING SHOWS A STATIONARY FRONT
EXTENDING FROM NORTH TEXAS INTO THE OHIO VALLEY.  CLOSER TO HOME...
OUR AREA REMAINS UNDER THE INFLUENCE OF A RATHER WEAK UPPER-LEVEL
SHEAR AXIS AND INVERTED SURFACE TROUGH NEAR THE CENTRAL GULF COAST.

I EXPECT THE FEATURES ALONG THE CENTRAL GULF COAST TO GRADUALLY MOVE
WESTWARD THROUGH TIME.  THIS WILL BRING INCREASING AMOUNTS OF GULF
MOISTURE INTO THE FORECAST AREA.  MEANWHILE...THE FRONT REMAINS JUST
OFF TO OUR NORTHWEST.  ALL THIS SPELLS A GREATER SHOT OF SEEING SOME
SHOWERS AND THUNDERSTORMS...WITH THE GREATEST PROBABILITIES OVER THE
SOUTHEASTERN TIER OF COUNTIES.

FOR THE MOST PART...THE SENSIBLE WEATHER ELEMENTS APPEAR TO BE IN
PRETTY GOOD SHAPE.  I HAVE MADE SOME TWEAKS IN THE HOURLY
TEMPERATURE/DEWPOINT/WIND/POP GRIDS TO ACCOUNT FOR OBSERVATIONAL
TRENDS AND TO REMOVE MORNING WORDING.  MOST OTHER WEATHER ELEMENTS
WERE IN GOOD SHAPE.

ISC GRIDS HAVE BEEN SENT AND SHOULD BE POSTED TO THE INTERNET
SHORTLY.  AN UPDATED TEXT FORECAST WILL BE COMING BEFORE 1100 AM.

&&

.AVIATION...NO BIG SURPRISES WILL BE IN STORE FOR THE 1800 UTC TAF
PACKAGE.  I WILL ATTEMPT THE TIME FRAME IN WHICH SHRA/TSRA WILL BE
POSSIBLE THROUGH 0000 UTC.  SHRA/TSRA THIS AFTERNOON MAY NOT BE AS
QUICK TO DISSIPATE TONIGHT DUE TO SLIGHTLY BETTER FORCING PROVIDED
BY THE SHEAR/TROUGH COMBINATION PRESENTLY TO OUR SOUTHEAST...AND I
PLAN ON CONTINUING SOME MENTION OF VCTS/VCSH AFTER SUNSET.
OTHERWISE...IT LOOKS LIKE CEILINGS AND VISIBILITIES MAY BE REDUCED
OVERNIGHT TONIGHT AND WILL INCLUDE THAT IN THIS AFTERNOONS PACKAGE
AS WELL.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

BUTTS
Hazardous weather outlook, Aug 5, 5:22 AM CDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
522 AM CDT FRI AUG 05 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
061022-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
522 AM CDT FRI AUG 05 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...DAYS TWO AND THREE...SATURDAY AND SUNDAY...
DEVELOPING LOW PRESSURE NEAR THE MISSISSIPPI COAST AND DEEPER
TROPICAL MOISTURE RETURNING TO THE REGION COULD TRIGGER SOME
LOCALLY HEAVY RAINFALL OVER PORTIONS OF SOUTHEAST MISSISSIPPI
SATURDAY THROUGH SUNDAY.

SLOW MOVING COMPLEXES OF SHOWERS OR THUNDERSTORMS COULD PRODUCE
RAINFALL OF ONE TO TWO INCHES IN SHORT BURSTS AT TIMES MAINLY
SOUTHEAST OF A BROOKHAVEN TO MERIDIAN LINE. THESE RAINS WILL
CAUSE PONDING OF WATER ON ROADS AND IN LOW LYING AREAS FROM
SATURDAY THROUGH SUNDAY.

...DAYS FOUR THROUGH SEVEN...MONDAY TO THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT ANTICIPATED THROUGH THE EVENING OF
THURSDAY...AUGUST 11.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Aug 5, 2:10 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT FRI AUG 5 2005

MSZ046-051-052-052015-
KEMPER-LAUDERDALE-NEWTON-
210 PM CDT FRI AUG 5 2005

...STRONG THUNDERSTORMS MOVING ACROSS EAST CENTRAL MISSISSIPPI...

AT 210 PM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED A CLUSTER OF
STRONG THUNDERSTORMS ALONG THE KEMPER AND LAUDERDALE COUNTY LINE...
NEAR MERIDIAN STATION.  THE CLUSTER OF STORMS WAS MOVING TO THE
SOUTHWEST AROUND 30 MILES AN HOUR...AND WILL PASS OVER OKATIBBEE LAKE
AND COLLINSVILLE BEFORE MOVING INTO EASTERN NEWTON COUNTY.  DATA
SUGGESTS THAT NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS BEING
PRODUCED BY THIS CLUSTER OF STORMS.

THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO
40 MILES AN HOUR...FREQUENT TO CONTINUOUS CLOUD TO GROUND
LIGHTNING...AND LOCALLY HEAVY RAINFALL.  RAINFALL AMOUNTS UP TO AN
INCH AN HOUR WILL BE POSSIBLE WITH THIS CLUSTER OF STORMS...WHICH
COULD RESULT IN THE PONDING OF WATER ON AREA ROADWAYS AND OTHER LOW
LYING AREAS.

MARINERS ON OKATIBBEE LAKE SHOULD SEEK SAFE HARBOR.  WIND GUSTS
PRODUCED BY THESE STORMS WILL PRODUCE CHOPPY TO ROUGH CONDITIONS ON
THE LAKE.

FURTHER UPDATES ON THESE THUNDERSTORMS WILL BE ISSUED BY YOUR
NATIONAL WEATHER SERVICE IN JACKSON AS CONDITIONS WARRANT.

BUTTS

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:29 PM CDTSevere Thunderstorm WarningJANYazoo32 min
Aug 5, 3:46 PM CDTSevere Thunderstorm WarningJANChoctaw, Oktibbeha, Winston60 min
Aug 5, 3:47 PM CDTSevere Thunderstorm WarningJANHinds, Madison58 min
Aug 5, 4:18 PM CDTSevere Thunderstorm WarningJANChoctaw26 min
Aug 5, 4:29 PM CDTSevere Thunderstorm WarningJANClay, Webster54 min
Aug 5, 4:36 PM CDTSevere Thunderstorm WarningJANHinds, Rankin40 min
Aug 5, 5:04 PM CDTSevere Thunderstorm WarningJANCarroll, Montgomery41 min
Aug 5, 5:55 PM CDTSevere Thunderstorm WarningJANGrenada34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.